Xylazine is an animal tranquilizer and when consumed in combination with other drugs, increases the risk of overdose
The Community Drug Strategy for the City of Greater Sudbury said Wednesday it has confirmed that xylazine has been found in illegal drugs consumed in the region.
Xylazine is an animal tranquilizer. It is not intended for human use and when consumed in combination with other drugs, increases the risk of overdose. Its effects include lower heart rate, blood pressure and breathing. Repeated exposure may lead to severe abscesses or wounds in areas other than injection sites.
“Combining xylazine with opioids, benzos (benzodiazepines), or alcohol can depress vital functions, increasing the risk of overdose and death,” the Drug Strategy cautioned.
“When the body is unable to handle the effects of substances, an overdose may occur and can be fatal. A person might pass out or stop breathing. Do not use substances alone to ensure an immediate response in the event of an emergency.”
Both opioids and stimulants can be ‘cut’ or contaminated with xylazine.
As a non-opioid, naloxone will not work to reverse the effects of xylazine. However, if you suspect an overdose, it is recommended you administer naloxone as it will combat the effects of any opioid consumed.
Fentanyl test strips will not detect the presence of xylazine
To prevent overdoses, avoid mixing drugs, including prescribed, over-the-counter and illegal drugs. Also:
– Avoid drinking alcohol while using other drugs.
– Use caution when using substances: start with a lower dose than you usually would.
– If you have not used in a while, start with a lower dose. Your tolerance may be reduced.
– When using substances, consider the following options:
– Have a trusted person with you who can provide support as needed.
– Visit an overdose prevention site such as The Spot (Réseau ACCESS Network) in Greater Sudbury.
– Connect with the National Overdose Response Service (NORS) at 1-888-688-6677 (NORS line).
– Download the Brave App.
– Avoid using drugs when you are alone.
– Carry a naloxone kit. Know how to use it (PDF).
– Call 911 if you suspect an overdose.
Overdose symptoms include the fact the person can’t be woken up and the victim is making choking, gurgling, or snoring sounds.
The victim may also show slow, weak, or no breathing, drowsiness or difficulty staying awake and a slow heart rate, irregular heart rate, or no heartbeat,
How to respond to an overdose:
– Call 911 to get medical help and keep monitoring breathing.
– Give Naloxone. It will do no harm and will work to temporarily reverse opioid poisoning if opioids are present.
– If not breathing, give rescue breaths.
– Give chest compressions. Push hard, push fast.
– If the person is breathing on their own, place them on their side.
– Stay until help arrives. Overdose symptoms may come back.
“These steps are especially important as xylazine decreases breathing and the effects can last for eight to 72 hours,” the Drug Strategy said.
For a free naloxone kit, contact The Point at Public Health Sudbury and Districts, Réseau Access Network, Sudbury Action Centre for Youth, or ask your local hospital or pharmacy. You can also go to www.ontario.ca/page/get-naloxone-kits-free.
Postmedia is committed to maintaining a lively but civil forum for discussion and encourage all readers to share their views on our articles. Comments may take up to an hour for moderation before appearing on the site. We ask you to keep your comments relevant and respectful. We have enabled email notifications—you will now receive an email if you receive a reply to your comment, there is an update to a comment thread you follow or if a user you follow comments. Visit our Community Guidelines for more information and details on how to adjust your email settings.
Join the Conversation